A 30-year-old incarcerated man was sprayed with the "tear gas" ortho-chlorobenzylidene malononitrile (CS). He was hospitalized 8 days later with erythroderma, wheezing, pneumonitis with hypoxemia, hepatitis with jaundice, and hypereosinophilia. During the subsequent months he continued to suffer from generalized dermatitis, recurrent cough and wheezing consistent with reactive airways dysfunction syndrome, and eosinophilia. These abnormalities responded to brief courses of systemic corticosteroid but recurred off therapy. The dermatitis resolved gradually over 6-7 months, but the patient still had asthma-like symptoms a year following exposure. Patch testing confirmed sensitization to CS. The mechanism of the patient's prolonged reaction is unknown but may involve cell-mediated hypersensitivity, perhaps to adducts of CS (or a metabolite) and tissue proteins. This is the first documented case in which CS apparently caused a severe, multisystem illness by hypersensitivity rather than direct tissue toxicity. Both the ethics and safety of CS use remain controversial, in part because of the difficulty documenting sporadic injuries received in the field, and also because the charged circumstances surrounding CS use may lead to both underreporting and exaggerated claims of medical harm. The medical literature on CS focuses mainly on its immediate irritant effects and on transient dermal and ocular injuries, with only 2 prior case reports of acute lung injury related to CS exposure. Given the paucity of documented lasting effects despite its widespread use for more than 3 decades, CS appears to be safe when deployed (outdoors) in a controlled manner, but it can cause important injuries if misused or if applied to a sensitized individual.